Alert archive / Kansas / River Flood Warnings in 2007

River Flood Warning 25, NWS Topeka, KS

October 17, 2007Marshall County, Kansas

NWS Topeka, KS issued this river flood warning at Oct 17, 2007, 8:55 AM CDT for Marshall County, Kansas. It took effect at Oct 17, 2007, 11:21 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 17, 2007, 8:55 AM CDT (13:55 UTC)
In effect from
Oct 17, 2007, 11:21 PM CDT
Expired
Oct 17, 2007, 4:55 PM CDT
In force
Issued by
NWS Topeka, KS
Flood severity
Minor

County Marshall County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Vermillion River at Frankfort (FKFK1).

Action stage
14 ft
Minor stage
19 ft
Moderate stage
27.5 ft
Major stage
40.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06885500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KTOP 171355
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
855 AM CDT WED OCT 17 2007

...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING STREAMS IN KANSAS... 

  BLACK VERMILLION RIVER AT FRANKFORT AFFECTING MARSHALL COUNTY

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC117-172155-
/O.NEW.KTOP.FL.W.0025.071018T0421Z-071019T0243Z/
/FKFK1.1.ER.071018T0421Z.071018T0600Z.071018T1443Z.NO/
855 AM CDT WED OCT 17 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BLACK VERMILLION RIVER AT FRANKFORT.
* FROM THIS EVENING TO THURSDAY EVENING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  8:00 AM WEDNESDAY THE STAGE WAS 10.6 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 19.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY TONIGHT AND CONTINUE TO RISE 
  TO NEAR 20.5 FEET BY EARLY THURSDAY MORNING. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY LATE THURSDAY MORNING.
* IMPACT...AT 19.0 FEET...MINOR FLOODING OF LOWLAND AREAS OCCURS ALONG
  THE RIVER FROM VERMILLION TO THE MOUTH OF THE BLACK VERMILLION 
  RIVER.

$$
1 follow-up statement
000 
WGUS83 KTOP 172155
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
455 PM CDT WED OCT 17 2007

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN 
KANSAS...
 
  BLACK VERMILLION RIVER AT FRANKFORT AFFECTING MARSHALL COUNTY
 
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC117-172225-
/O.CAN.KTOP.FL.W.0025.000000T0000Z-071019T0243Z/
/FKFK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
455 PM CDT WED OCT 17 2007

THE FLOOD WARNING IS CANCELLED FOR
  THE BLACK VERMILLION RIVER AT FRANKFORT.
* AT  4:46 PM WEDNESDAY THE STAGE WAS 10.0 FEET. 
* FLOOD STAGE IS 19.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE WITH A VALUE OF 
  13.6 FEET EARLY THURSDAY MORNING. 


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Oct 17, 3:27 AM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Oct 17, 3:27 AM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE/TIME AND WWA SECTION
NATIONAL WEATHER SERVICE TOPEKA KS
327 AM CDT WED OCT 17 2007

.DISCUSSION...
WAA AND ISENTROPIC LIFT HAVE COMBINED TO CREATE ELEVATED
THUNDERSTORMS ACROSS CENTRAL KS THIS MORNING. 08Z WATER VAPOR
IMAGERY SHOWS MID LEVEL TROUGH AXIS ROTATING THROUGH THE SOUTHERN
ROCKIES WITH AN INITIAL SHORTWAVE LIFTING THROUGH THE TX PANHANDLE.
AT THE SFC...MOISTURE RETURN IS IN FULL SWING WITH 60 DEGREE
DEWPOINTS ALREADY IN SOUTHERN KS.

AS SYNOPTIC SCALE FORCING CONTINUES TO OVERSPREAD THE FORECAST AREA
THIS MORNING...ELEVATED CONVECTION WILL EXPAND IN COVERAGE. ALREADY
GETTING SOME REPORTS OF SMALL HAIL WITH THESE ELEVATED THUNDERSTORMS
AND ANTICIPATE THE POTENTIAL FOR MARGINAL HAIL TO BE THE MAIN
CONCERN WITH THESE ELEVATED STORMS. 00Z MODELS THIS MORNING SHOW
LITTLE CHANGE FROM PREVIOUS FORECAST IDEAS AND HAVE NOT MADE A LOT
OF CHANGES. MAIN CONCERN WITH SEVERE POTENTIAL WILL BE ALONG THE
DRYLINE ACROSS SOUTH CENTRAL KS. IF THE SUN IS ABLE TO BREAK OUT
ALONG THE DRYLINE THIS AFTERNOON...SHEER AND INSTABILITY WILL LINE
UP ALONG AND AHEAD OF THE DRYLINE JUST AS THE NEGATIVE TROUGH SWINGS
THROUGH PROVIDING THE BEST FORCING. STORMS ROOTED IN THE BOUNDARY
LAYER ARE EXPECTED TO BE SUPERCELLULAR. GIVEN THE AMOUNT OF SHEER
AND LOW LCL AND LFC HEIGHTS...SOME OF THESE STORMS COULD PRODUCE A
FEW TORNADOES. AT THIS TIME IT LOOKS LIKE THE BEST AREA FOR THIS TO
OCCUR WILL BE MAINLY SOUTH OF THE FORECAST AREA WITH OVERCAST
CONDITIONS PERSISTING OVER NORTH CENTRAL AND NORTHEAST KS LIMITING
INSTABILITY. HOWEVER WILL NEED TO WATCH STORM INITIATION AS STORMS
THAT FORM IN SOUTH CENTRAL KS COULD MOVE INTO EAST CENTRAL KS.

FLOODING IS ALSO A CONCERN FOR THIS AFTERNOON AND THIS EVENING.
MODELS SHOW PWS INCREASING TO BETWEEN 1.5 AND 2 INCHES. WITH THE
POTENTIAL FOR A COUPLE ROUNDS OF PRECIP /ELEVATED TS THIS MORNING
THEN MORE ORGANIZED CONVECTION WITH HEAVY RAIN THIS AFTERNOON AND
EVENING/ AND ONE HOUR FLASH FLOOD GUIDANCE AROUND AN INCH OR
LESS...HAVE ISSUED A FLASH FLOOD WATCH FOR AREAS WEST OF MHK AND
NORTH OF OTTAWA. LEFT NORTH CENTRAL KS OUT OF THE WATCH FOR NOW WITH
LARGER STORM TOTAL AMOUNTS EXPECTED TO BE HIGHEST ACROSS NORTHEAST
KS. ALSO LEFT LYON...COFFEE AND ANDERSON COUNTIES OUT SINCE THEY DOD
NOT RECEIVE NEARLY AS MUCH RAIN IN RECENT DAYS AND FFG VALUES ARE
SOMEWHAT HIGHER.

CONTINUED WITH POPS FOR THURSDAY AS MODELS SHOW WRAP AROUND MOISTURE
MOVING ACROSS THE AREA WITH PRECIP DEVELOPING. GFS FORECAST
SOUNDINGS INDICATE SOME STEP LAPSE RATES EARLY IN THE DAY MOVING
EAST INTO MO BY THE AFTERNOON. WHILE THINK THERE WILL BE MORE
SHOWERS THAN ANYTHING...INCLUDED A MENTION OF THUNDER DUE TO THESE
LAPSE RATES. WINDY CONDITIONS STILL LOOK PLAUSIBLE AS THE SFC LOW
OVER IA. CLOUD COVER AND CAA SHOULD LIMIT MUCH OF A WARM UP ON
THURSDAY AND PREVIOUS FORECAST SHOWS THIS WELL.

DID NOT MAKE ANY CHANGES TO THE FORECAST BEYOND FRIDAY.

&&

WOLTERS

.AVIATION...
AVIATION CONCERNS WILL BE MVFR CIGS AND VSBY WITH SCATTERED
THUNDERSTORMS. BUFKIT SOUNDINGS INDICATE TRENDS COULD BE IFR FOR A
TIME IN THE MORNING AND WILL INCLUDE WITH TEMPO GROUPS FOR
CONVECTION. CLOSER TO 12Z TAF ISSUANCE MAY GO WITH PREVAILING IFR
CIGS THROUGH MID MORNING. HAVE SOME GUSTINESS AT THE SURFACE BUT
GIVEN PROFILERS SHOWING 50KTS AT LOWER GATES...WILL STILL KEEP LOW
LEVEL WIND SHEAR IN TAFS THROUGH ABOUT 15Z. WILL HAVE PREVAILING TS
WITH TEMPO IFR CIGS/VSBY INCLUDING SOME POTENTIAL FOR HAIL...GUSTY
WINDS AND HEAVY RAINFALL THROUGH THE AFTERNOON HOURS. AFTER 06Z
SURFACE WINDS TURNING MORE SOUTHWESTERLY AND EXPECT A DECREASE IN TS
COVERAGE WITH PREVAILING CEILINGS BECOMING VFR OUTSIDE OF
PRECIPITATION CHANCES.

&&

FRANTZ

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH NORTH AND WEST OF A MELVERN TO JUNCTION CITY TO
MARYSVILLE LINE FROM 10 AM TODAY UNTIL 1 AM THURSDAY.

&&
Hazardous weather outlook, Oct 17, 5:14 AM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
514 AM CDT WED OCT 17 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-181015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
514 AM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY TODAY AND THIS
EVENING. INITIALLY THUNDERSTORMS WILL MOVE NORTHEAST ACROSS NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS THIS MORNING AND
INCREASE IN COVERAGE. THESE STORMS COULD PRODUCE HAIL AROUND ONE
INCH IN DIAMETER AND WIND GUSTS AROUND 60 MPH THROUGH MID MORNING.
THERE COULD BE A BREAK IN THE THUNDERSTORM ACTIVITY BEFORE
ADDITIONAL THUNDERSTORMS DEVELOP ALONG A DRY LINE ACROSS CENTRAL
KANSAS DURING THE AFTERNOON. THESE STORMS WILL HAVE THE POTENTIAL FOR
PRODUCING HAIL LARGER THAN AN INCH IN DIAMETER...DAMAGING STRAIGHT
LINE WINDS AND AN ISOLATED TORNADO OR TWO. WHILE THE HAIL AND
WINDS COULD OCCUR ANYWHERE IN THE OUTLOOK AREA...THE TORNADO
HAZARD APPEARS TO BE GREATEST SOUTH OF INTERSTATE 70 DURING THE
AFTERNOON AND EARLY EVENING.

ADDITIONALLY HEAVY RAIN WILL OCCUR WITH THE THUNDERSTORMS THROUGH
THE DAY. THIS COULD CREATE A FLASH FLOODING HAZARD ACROSS
NORTHEAST AND PARTS OF EAST CENTRAL KANSAS...AND A FLASH FLOOD
WATCH HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ISOLATED THUNDERSTORM IS POSSIBLE DURING THE DAY THURSDAY.
THUNDERSTORMS RETURN TO THE FORECAST ACROSS NORTH CENTRAL KANSAS
SUNDAY...SPREADING INTO NORTHEAST AND EAST CENTRAL KANSAS SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING.

WOLTERS

In the hours before

Special weather statement, Oct 17, 4:24 AM CDT, 4 hours 31 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
424 AM CDT WED OCT 17 2007

KSZ022-036>038-171030-
GEARY-MORRIS-RILEY-WABAUNSEE-
424 AM CDT WED OCT 17 2007

THROUGH 530 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF RILEY...GEARY...WABAUNSEE AND MORRIS COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
DWIGHT...ALTA VISTA...VOLLAND AND ALMA. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 308 AND 326 COULD ALSO BE AFFECTED.

AT 413 A MORRIS COUNTY SHERIFF REPORTED NICKLE SIZE HAIL OCCURRING
NEAR THE GEARY MORRIS COUNTY LINE ON HIGHWAY 77.
Local storm report, Oct 17, 4:34 AM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
434 AM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     HAIL             6 NW WHITE CITY         38.86N 96.81W
10/17/2007  E0.88 INCH       MORRIS             KS   LAW ENFORCEMENT

            OFFICER REPORTED HAIL ON HIGHWAY 77 NEAR THE GEARY MORRIS
            COUNTY LINE.

&&

FRANTZ
Special weather statement, Oct 17, 4:34 AM CDT, 4 hours 21 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
434 AM CDT WED OCT 17 2007

KSZ020-171000-
CLOUD-
434 AM CDT WED OCT 17 2007

THROUGH 500 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF CLOUD COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE AURORA AND CONCORDIA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Oct 17, 5:03 AM CDT, 3 hours 52 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
503 AM CDT WED OCT 17 2007

KSZ008-009-020-171100-
CLOUD-REPUBLIC-WASHINGTON-
503 AM CDT WED OCT 17 2007

THROUGH 600 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF REPUBLIC...WASHINGTON AND CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 45 TO 55 MPH
AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
CONCORDIA...HOLLIS...CLYDE...AGENDA...CUBA...HADDAM...MAHASKA...
MORROWVILLE AND THE WASHINGTON VICINITY.
Special weather statement, Oct 17, 6:40 AM CDT, 2 hours 15 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
640 AM CDT WED OCT 17 2007

KSZ035-171215-
DICKINSON-
640 AM CDT WED OCT 17 2007

THROUGH 715 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH
ACROSS PORTIONS OF DICKINSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. THE THUNDERSTORM WILL
OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN DICKINSON
COUNTY.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Oct 17, 7:24 AM CDT, 1 hour 31 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
724 AM CDT WED OCT 17 2007

KSZ022-023-036>038-171315-
GEARY-MORRIS-POTTAWATOMIE-RILEY-WABAUNSEE-
724 AM CDT WED OCT 17 2007

THROUGH 815 AM CDT...A SMALL CLUSTER OF STRONG THUNDERSTORMS WILL
MOVE NORTHEAST AT 45 MPH ACROSS PORTIONS OF
RILEY...POTTAWATOMIE...GEARY...WABAUNSEE AND MORRIS COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE OGDEN...VOLLAND...MANHATTAN...TUTTLE CREEK STATE
PARK...ALMA...ST. GEORGE...PAXICO... WAMEGO...LOUISVILLE...
WESTMORELAND...ST MARYS AND ONAGA. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 296 AND 341 COULD ALSO BE AFFECTED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 1:54 AM CDTFlash Flood WatchTOPAnderson, Brown, Coffey, Douglas, Franklin, Geary and 11 more20 hr
Oct 17, 1:44 PM CDTFlash Flood WarningTOPDouglas, Franklin, Osage3 hr
Oct 17, 2:06 PM CDTFlash Flood WarningTOPLyon, Osage3 hr

Nearby

River Flood Warnings in Kansas, 2007Every river flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.